Paracetamol toxicity

Question 12 from the second paper of 2021 and Question 9 from the first paper of 2014 were the only past paper SAQs to ask about paracetamol toxicity directly. This topic's representation in the exam in disproportionate to its prevalence in practice. It certainly comes up more often if one works in a "liver unit", but its appearance in ICUs elsewhere is sufficiently common that it should warrant more of a discussion.

Conditions which predispose one to paracetamol toxicity

Hyperactive enzymes

  • Alcoholism
  • Phenytoin use
  • Carbamazepine use
  • Rifampicin
  • Phenobarbitol

Depleted glutathione stores

  • Eating disorders
  • Prolonged starvation
  • HIV
  • Cystic fibrosis

Mechanism of paracetamol toxicity

Question 9 from the first paper of 2014 asked "how paracetamol causes liver dysfunction". The most satisfying answer is probably found in the 2003 article by James et al, "Acetaminophen-induced hepatotoxicity."  It was used as the source for the diagram below.

paracetamol toxicity flowchart with medium detail

In wordy form, as befitting a college SAQ answer:

  • Most paracetamol is metabolised by glucouronidation and sulfation
  • Some (~5%) is metabolised by CYP2E1
  • In the course of this, superoxide and NAPQI are generated
  • In the presence of ample glutathione, NAPQI is rapidly detoxified by conjugation
  • In the presence of massive overdose, glutathione is rapidly depleted
  • As NAPQI levels increase, it binds covalently to numerous proteins, causing toxicity
  • Of particular interest is the uncoupling of oxidative phosphorylation, which results in a failure of ATP synthesis, lactic acidosis, and the release of ionised calcium from mitochondrial stores
  • The consequence of this is hepatocellular apoptosis and necrosis.

This is where N-acetylcysteine comes in.

metabolism of N-acetylcysteine into glutathione

  • NAC is converted to glutathione, replenishing the reserves.
  • Cysteine, the midproduct of metabolism, also supplies ample sulfate for the sulfation of paracetamol (so less of it goes down the toxic MEOS pathway).
  • There are also theoretical antioxidant benefits.

Thankfully, in truly massive overdose, very little paracetamol is absorbed initially, so by the time the rest of the drug ends up in the circulation there should be enough NAC around to prevent acute liver failure.

There is a recommended dosage schedule for N-acetylcysteine:

  • 150mg/kg in the first hour
  • 50mg/kg in the next 4 hours
  • 100mg/kg in the next 16 hours

Apparently, even if it is administered very late after an overdose, NAC may still have some benefit. Proper liver failure does not become established until after 48-72 hours.

In situations where one is unsure whether or not to treat the overdose, and the overdose has occurred less than 24 hours ago, one may use the Prescott nomogram which can help identify the patients who need to be treated.

But, when in doubt, Oh's manual recommends to treat anyway.

Its very hard to kill a person with N-acetylcysteine.

Management of paracetamol toxicity

 Question 12 from the second paper of 2021 required some discussion of the management of paracetamol toxicity, in particular where a sustained release formulation is taken. The answer was mainly based on the 2020 Australian guidelines, summarised in this article by Chiew et al for the MJA.

  • Investigations:
    • EUC/CMP, looking for renal failure
    • LFTs, looking for hepatic enzyme elevation
    • Coags, looking for coagulopathy
    • ABG, looking for acidosis
    • BSL, looking for hypoglycaemia
    • Ammonia level
  • Specific management:
    • 50g activated charcoal if within 4 hours of ingestion
    • 50g activated charcoal if more than 30g of a sustained release preparation was taken, and the overdose was within 24 hours
    • N-acetylcysteine infusion:
      • Standard:
        150mg/kg in the first hour
        50mg/kg in the next 4 hours
        100mg/kg in the next 16 hours
      • Modified for simplicity:
        200 mg/kg over 4 h
        100 mg/kg over 16 h
      • High dose (large overdoses)
        200 mg/kg over 4 h
        100 mg/kg over 16 h
      • Extreme overdoses can potentially benefit from even higher doses
  • Supportive management:
    • If the patient requires intubation, expect that they will have been compensating for a metabolic acidosis and may require a higher minute volume
    • Invasive monitoring including an arterial line and IDC
    • Central venous access for vasopressors
  • Modification of the approach for patients who have overdosed on a sustained release formulation of paracetamol:
    • The nomogram cannot be used to guide therapy in this patient, as she has overdosed on a sustained-release formulation.
    • NAC infusion will continue for the full 20 hours, minimum - irrespective of the initial level
    • Paracetamol levels are still useful to guide further NAC dosing (beyond the initial 24 hrs) and the need for more charcoal decontamination
    • If the levels continue to rise in the first 24 hrs, or remain over 100mg/L, the dose of NAC may need to increase.
  • Criteria to stop NAC after 20 hours:
    • Paracetamol concentration less than 10 mg/L (66 µmol/L) 
    • ALT is less than 50 U/L
    • INR less than 2.0
    • Patient is clinically well
  • Criteria for referral to a transplant unit:
    • INR more than 3.0 at 48 hours or greater than 4.5 at any time;
    • Oliguria or creatinine greater than 200 μmol/L
    • Persistent acidosis (pH <  7.3) or arterial lactate greater than 3 mmol/L
    • Hypotension with blood pressure below 80  mmHg
    • Hypoglycaemia, severe thrombocytopenia, or encephalopathy of any degree
    • Any unexplained alteration of consciousness (Glasgow Coma Score <  15)

References

Chiew, Angela L., et al. "Updated guidelines for the management of paracetamol poisoning in Australia and New Zealand." Medical journal of Australia 212.4 (2020): 175-183.

Daly, Frank FS, et al. "Guidelines for the management of paracetamol poisoning in Australia and New Zealand-explanation and elaboration." Medical journal of Australia 188.5 (2008): 296.

James, Laura P., Philip R. Mayeux, and Jack A. Hinson. "Acetaminophen-induced hepatotoxicity." Drug metabolism and disposition 31.12 (2003): 1499-1506.

Bailey, Benoit, René Blais, and Anne Letarte. "Status epilepticus after a massive intravenous N-acetylcysteine overdose leading to intracranial hypertension and death." Annals of emergency medicine 44.4 (2004): 401-406.

Ding, G. K. A., and N. A. Buckley. "Evidence and consequences of spectrum bias in studies of criteria for liver transplant in paracetamol hepatotoxicity." QJM101.9 (2008): 723-729.